It’s kind of a glass half-full/half-empty situation: Aspirin reduces your risk of stroke and heart attack, but it may also cause gastrointestinal bleeding. What’s a woman to do?
The answer depends in large part on your age, and on how high your risk of stroke or heart attack is.
If you’re younger than 65 and are not being treated for heart disease or you are at highly increased risk, the risks of daily aspirin probably outweigh the benefits. For women over age 65, that caution might not apply.
The problem is that the very thing that makes aspirin effective for reducing heart disease and stroke — its ability to prevent clotting — is the thing that makes it risky. When your blood isn’t clotting, you’re more susceptible to bleeding where you shouldn’t be bleeding. One common and undesirable effect is bleeding in the stomach. Aspirin therapy also causes bleeding in the gastrointestinal tract, nosebleeds, blood in the urine, and easy bruising.
The advice for women who are considering using aspirin comes from a large study conducted by the National Institutes of Health — the Women’s Health Initiative. More participants in the study were younger than age 65, and a high percentage of those women experienced bleeding when they took daily aspirin. Those women who were older than 65 showed the greatest benefit from aspirin therapy — an almost one-third reduction in heart attack and stroke.
The short answer is that you shouldn’t start taking aspirin just because your husband does. Although aspirin is commonly recommended for men, women just don’t respond in the same way to daily aspirin therapy. So it’s important that you talk with your healthcare provider before you consider starting aspirin therapy. You have some serious risks to consider.
If you have questions about taking aspirin — or any other health concern — call 317-338-4-HER to talk to a registered nurse or use this form to talk to me directly.